Try it
Dentistry · Oral and maxillofacial surgery and facial fractures: prilocaine methaemoglobinaemia
Sample itemAfter a large dose of dental local anaesthetic, a patient develops cyanosis with chocolate-brown blood but a normal arterial oxygen tension and no respiratory distress. Which drug is the most likely cause, and what is the treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Prilocaine, treated with intravenous methylene blue
Prilocaine is metabolised to o-toluidine, which oxidises haemoglobin to methaemoglobin and causes cyanosis despite normal PaO2. Symptomatic methaemoglobinaemia is treated with oxygen and intravenous methylene blue. The risk rises with large doses.
Option by option
A. Prilocaine, treated with intravenous methylene blue (correct)
Correct. Prilocaine causes methaemoglobinaemia that responds to methylene blue.
B. Bupivacaine, treated with atropine
Atropine treats bradycardia and not methaemoglobin, and bupivacaine is not the usual cause.
C. Lignocaine, treated with naloxone
Lignocaine does not usually cause this, and naloxone is an opioid antagonist.
D. Mepivacaine, treated with flumazenil
Flumazenil reverses benzodiazepines and has no role here.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dentistry questions
- Tooth development: Hertwig's root sheathDuring tooth development, which structure induces odontoblast differentiation in the roo…
- Tooth eruption: first permanent toothA 6-year-old child has a new tooth behind the last deciduous molar, with no deciduous to…
- Tooth development: neonatal lineGround sections of deciduous teeth show an accentuated incremental line in enamel and de…
- Tooth development: cell rests of MalassezEpithelial cell rests of Malassez persist in the periodontal ligament. Which cyst most o…